In an analysis reported in a research letter in JAMA Oncology, Nguyen et al identified postmarketing cases of ocular toxicity in patients receiving daratumumab in the United States. Daratumumab is a CD38-directed monoclonal antibody that was initially approved in 2015 for the treatment of multiple myeloma.
During routine surveillance, the investigators identified postmarketing cases of acute angle closure glaucoma, myopic shift, and choroidal effusions in patients receiving daratumumab from the U.S. Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS) and the literature through September 2020. Reports were excluded if information was insufficient to confirm the temporal drug-event sequence; if an alternative etiology was considered the likely cause of the event; or if report details were insufficient for assessment.
A total of 23 ocular toxic events in 17 patients were identified; 11 patients were identified through the FAERS database and 6 from the literature. The group consisted of 12 women and 5 men. The indications for daratumumab use were multiple myeloma in 14 patients, amyloidosis in 1, other in 1, and not reported in 1.
Of the 23 events, 13 (56.5%) were myopic shift, 7 (30.45) were choroidal effusions, and 3 were acute angle closure glaucoma (13.0%). The most common presenting symptom was reduced visual acuity, reported by 15 patients (88.2%). The reduced visual acuity occurred bilaterally in each of the 11 patients reporting sufficient information to determine laterality. Median time to onset of ocular events was 1 day from the start of daratumumab use.
An unremarkable ocular history was reported by eight patients (52.9%); four (23.5%) reported a history of cataracts; one (5.9%) reported a history of serous chorioretinopathy; and three (17.6%) did not report an ocular history. Concomitant use of trimethoprim plus sulfamethoxazole was reported by three patients (17.6%), none of whom had ocular events prior to starting daratumumab; no other use of potentially confounding medications was reported.
As stated by the investigators, “Although the exact mechanism for these ocular events is not fully understood, it is likely related to the anti-CD38 properties of daratumumab. The nonpigmented epithelium of the ciliary body, where choroidal effusions may develop, expresses CD38…. Therefore, the inhibitory effects of daratumumab on CD38 expression represent a possible mechanism by which daratumumab may cause this toxic reaction.”
They concluded, “The U.S. prescribing information for daratumumab was updated in 2022 to include acute myopia, choroidal effusions, and [acute angle closure glaucoma], with recommendations for patients to discontinue daratumumab when ocular toxicity is suspected and to seek immediate ophthalmologic evaluation…. The revised prescribing information will help increase clinicians’ awareness of these risks and mitigate serious outcomes by improving early identification and appropriate intervention.”
Michelle Nadeau Nguyen, PharmD, BCOP, BCPS, of the Division of Pharmacovigilance, Office of Surveillance and Epidemiology, FDA, is the corresponding author for the JAMA Oncology article.
Disclosure: For full disclosures of the study authors, visit jamanetwork.com.